Reyes syndrome, a deadly disease, strikes swiftly and can attack any child, teen, or adult without warning. All body organs are affected, with the liver and brain suffering most seriously. Reyes syndrome usually appears after a flu-like infection, upper respiratory infection, chicken pox, or other viral illness. Research has established a link between reyes syndrome and the use of aspirin. Aspirin and teenslinks reyes syndrome what is it? Reyes syndrome foundation there is one over-the-counter drug that teens and kids need to be especially careful about taking aspirin. Aspirin is one of the most common otcs, but if kids or teens take it while they have a cold, flu, or chicken pox, they could develop reyes syndrome. Do not give it to children or teens with fevers, chicken pox, or symptoms of the flu because this puts them at risk for reyes syndrome, a life-threatening condition that causes the brain and liver to swell. Reyes syndrome is a rare but dangerous condition that causes swelling in the brain and liver. While its cause remains unclear, we do know that reyes syndrome strikes people who have recently had viral infections. Aspirin is associated with a risk of reyes syndrome in children. Therefore, you should not give aspirin to a child or teen unless specifically directed by a doctor.